Ask an expert
Question

12 Mar 2007

Re: Bleeding between periods
Hi there

As in my previous message written on 8/3/07 I explained the changeover from the pill to the Evra Patch.
I started my first patch on the first day of my cycle so would it be possible to bleed again on day 11 so that after 3 months my cycle will be normal? Because the way I understand it...in the 4th week of using the patch, there is no patch to be applied so that would be the "placebo" week and therefore the "period" week??

I am really worried and as I have mentioned before my husband and I really want to start a family. The only reason why we haven't started trying now is because I would like to know the reason of the bleeding between periods while using the pill.
My doctor would like me to use the patch for 3 months so that if it does not correct the problem, she can then check for an internal bleeding polyp.

As a bit of background information, I would like to mention that my mother had a hysterectomy in her mid thirties due to complications with cysts and other things which I'm not completely sure of.
I am going to be 30 this year and am a little scared that it might be a factor to be concerned about considering my mother's history.

However I did have an internal examination with the sonagram and the doctor revealed that everything looks fine and no cysts are visible but is that a guarentee that I don't need to be worried?

Should I wait for these 3 months to go by or do you suggest that I come completely off any sort of contraception?

My final question is: May I go on the sunbed while having a patch or will it have any side effects?

Kind regards and many thanks
Answer 364 views
Expert
GynaeDoc
GYNAEDOC

01 Jan 0001

You are correct that you should have your next period in the 4th week after starting the patch. I also agree with your doctor's management, the next step being to look for polyps. It is reasonable to try the patch for 3 months first.
While fibroids and heavy periods can run in families, if you have no cysts, I don't think that you should worry about this now.
The patch can predispose to increased pigmentation on the face, which can be worsened by the use of a sunbed.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9433 votes
No
68% - 19965 votes
Vote